UAE | Emergencies

Police: Dubai teens get high on lethal gas

A police source at the combating narcotics department of Dubai Police said abusing these gases is extremely dangerous.

  • By Siham Al Najami, Staff Reporter
  • Published: 00:00 June 28, 2010
  • Gulf News

Anton Tahmasian
  • Image Credit: Supplied
  • Anton Tahmasian

Dubai: Police have warned parents that teenagers might be inhaling lethal gases to get high, saying in most cases it leads to death.

This follows the death of a 17-year-old British boy at a graduation party held in a villa in Jumeirah last Thursday. Maj Gen Khamis Mattar Al Mazeina, Deputy Chief of Dubai police, told Gulf News it was a clear case of suicide.

Inhaling gases such as butane, which can be found in cigarette lighters and deodorants is not common, but some youngsters do it to get high, said a Dubai Police source.

"Last Thursday, we received a call at 10pm about a boy who fell unconscious at a graduation party. Police and an ambulance unit went to the party to find the boy had already died," he said.

Police investigators told Gulf News that Anton Tahmasian had an argument with a friend at the party. People at the party intervened after the other boy hit Tahmasian on his face, he said.

Tahmasian had a liquefied gas container in his backpack, said a Dubai Police source, adding that these containers are available in many stores for Dh8.

Related Links

After the fight, eyewitnesses told the police that Tahmasian picked the container and inhaled large amounts of it and in a few minutes he collapsed.

A police source at the combating narcotics department of Dubai Police said abusing these gases is extremely dangerous.

"There is a misunderstanding about the effect of these items when they are abused. Youngsters take it for fun but it could be addictive, has serious side effects, and in many cases leads to death," he said.

Any ignition could spark a fire from inhaling this gas and it directly affects brain cells and the circulation system, he said.

Butane gas inhalants enter through the pulmonary system into the blood supply and within seconds produce intoxication, he said.

The acute effects of inhalants include dizziness, hypertension, tachycardia, impaired coordination, disorientation, temporal distortion, confusion, slurred speech, delirium, hallucinations, assaults and suicide attempts.

Depending upon the inhalant, recovery may take minutes to hours or may not occur at all. A single use can be fatal because of oxygen displacement from red blood cells, hypoxia and asphyxiation, he said.

"I urge parents to watch their children as they might be involved in lethal practices. Recently a car carrying a group of minors caught fire, and it had containers of this gas in it. There were no injuries," said the police source.

Comments (1)

  1. Added 11:14 June 28, 2010

    Feel so bad for his parents. Bringing him up for 17 years and he goes away like this. All parents need to invest more time on their kids, what they do and who they go out with. Hope his parents cope with this very very sad loss.

    Juve, Dub, United Arab Emirates

Gulf News
Quick Links

  1. Business

  2. Sport

  3. The latest Entertainment news

  4. The latest Lifestyle stories

  5. Opinion

Gulf Country Finder

  1. The latest news from the UAE

  2. Saudi Arabia

  3. Qatar

  4. Bahrain

  5. Oman

  6. Kuwait

  7. Yemen

Region Country Finder

  1. Syria

  2. Palestinian territories

  3. Jordan

  4. Lebanon

  5. Iran

  6. Iraq

  7. Egypt

Influencers

  1. United States of America

  2. India

  3. Pakistan

  4. United Kingdom

Regions

  1. Gulf

  2. Region

  3. The latest news from around the world